Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Blacksburg, VA

July 4, 2006Carroll County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2006, 6:03 PM EDT for Carroll County, Patrick County, Virginia. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 6:03 PM EDT (22:03 UTC)
Expired
Jul 4, 2006, 7:00 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:05 PM EDTTSTM WND DMG2 N Stuart, VALARGE TREE DOWN ON CENTRAL ACADEMY ROAD
Jul 4, 6:10 PM EDTTSTM WND DMG6 Ne Stuart, VALARGE TREE DOWN ON POLEBRIDGE ROAD
Jul 4, 6:15 PM EDTTSTM WND DMGCana, VALARGE TREES BLOWN DOWN ACROSS ROADS NEAR CANA.
Jul 4, 6:30 PM EDTTSTM WND DMG5 W Ararat, VALARGE TREES DOWN ON WILLIS GAP ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 042203
SVRRNK
VAC035-141-042300-
/O.NEW.KRNK.SV.W.0129.060704T2203Z-060704T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 700 PM EDT

* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES EAST OF BUFFALO
  RIDGE   TO STUART TO LAMBSBURG. THESE STORMS WERE MOVING SOUTHEAST 
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANA...
  BUFFALO RIDGE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3656 8006 3656 8041 3658 8083 3669 8064
      3679 8015 3677 8011

$$

JJ
2 follow-up statements
000 
WWUS51 KRNK 042237
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT TUE JUL 4 2006

VAC035-141-042300-
/O.CON.KRNK.SV.W.0129.000000T0000Z-060704T2300Z/
PATRICK VA-CARROLL VA-
636 PM EDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN CARROLL AND PATRICK COUNTIES...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A COUPLE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED NEAR CRITZ AND NEAR CANA. THE STORMS WERE MOVING 
SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENNS
STORE

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3656 8006 3656 8041 3658 8083 3669 8064
      3679 8015 3677 8011

$$

JJ
000 
WWUS51 KRNK 042253
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT TUE JUL 4 2006

VAC035-141-042302-
/O.EXP.KRNK.SV.W.0129.000000T0000Z-060704T2300Z/
PATRICK VA-CARROLL VA-
652 PM EDT TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL AND
PATRICK COUNTIES EXPIRES AT 700 PM EDT...

THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED 
AND WILL ALSO BE MOVING OUT OF THE AFFECTED COUNTIES BY 700 PM. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3656 8006 3656 8041 3658 8083 3669 8064
      3679 8015 3677 8011

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT TUE JUL 4 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA
ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT
ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM
SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING
THINGS OUT THURSDAY.

WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST
TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE
RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT.
CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE
THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT
BEFORE FRONTAL DYNAMICS COME INTO PLAY.

WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE
ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS.

LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN-
THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY.

WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW
NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO
RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE
FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW
CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS
HEATING BACK UP TOWARD JULY NORMS.
&&

.AVIATION...

SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO
IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT
MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE
AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE
MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR
TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WHP/AMS
Hazardous weather outlook, Jul 4, 3:44 AM EDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT TUE JUL 4 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND
PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT
RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE
EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON
CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 4, 4:47 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 N BURNT CHIMNEY       37.19N 79.83W
07/04/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            5 LARGE TREES BLOWN DOWN IN THE HARDY AREA

&&

DOC
Local storm report, Jul 4, 5:03 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     5 S CHRISTIANSBURG      37.07N 80.40W
07/04/2006                   MONTGOMERY         VA   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN ON CHILDRESS ROAD NEAR RINER

&&

DOC
Local storm report, Jul 4, 5:06 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     BURNT CHIMNEY           37.10N 79.83W
07/04/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            LARGE TREES BLOWN DOWN AND POWER LINES DOWN ON LONG
            ISLAND DRIVE

&&

DOC
Local storm report, Jul 4, 5:08 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             CANA                    36.58N 80.67W
07/04/2006  M0.75 INCH       CARROLL            VA   TRAINED SPOTTER

&&

DOC
Special weather statement, Jul 4, 5:11 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT TUE JUL 4 2006

NCZ001-018-019-042215-
ASHE-WATAUGA-WILKES-
511 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH GUSTY WINDS...VERY HEAVY RAIN...FREQUENT
LIGHTNING...AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS ALONG THE
BLUE RIDGE...BETWEEN BLOWING ROCK AND SUMMIT THROUGH 615 PM. IF
TRAVELING THE PARKWAY OR OTHER NEARBY ROADS...USE CAUTION...AS
VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY THUNDERSTORMS.

05
Local storm report, Jul 4, 5:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 W PENHOOK             36.98N 79.71W
07/04/2006  M0.75 INCH       FRANKLIN           VA   PUBLIC

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:41 PM EDTSevere Thunderstorm WarningRNKBland53 min
Jul 4, 3:19 PM EDTSevere Thunderstorm WarningRNKGiles39 min
Jul 4, 4:11 PM EDTSevere Thunderstorm WarningRNKFranklin64 min
Jul 4, 4:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington32 min
Jul 4, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick58 min
Jul 4, 5:27 PM EDTSevere Thunderstorm WarningRNKFranklin63 min
Jul 4, 5:37 PM EDTSevere Thunderstorm WarningRNKBedford, Pittsylvania53 min
Jul 4, 5:42 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville63 min
Jul 4, 6:17 PM EDTFlash Flood WarningRNKCarroll3 hr
Jul 4, 6:30 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville60 min
Jul 4, 6:45 PM EDTSevere Thunderstorm WarningRNKHenry60 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningRNKHalifax79 min
Jul 4, 7:09 PM EDTSevere Thunderstorm WarningRNKCharlotte44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.